COLD HANDS, WARM SOCKS
COLD HANDS, WARM SOCKS
My late mother suffered from very bad Raynaud's in her hands. The fingers would go white and cold as circulation seemed to cease, then intense pain when they warmed up and the blood flow returned. I do not have this to the same degree, but my hands feel permanently icy cold. At night in the winter I have to wear mittens and socks in bed, or else I can't sleep. I am now 52 and I am worried that this will get worse as I get older. Are there any treatments, or should I go "alternative" and try something like acupuncture?
Many women, and a smaller number of men, get Raynaud's phenomenon. It is a circulatory disorder that causes the symptoms that you describe - cold hands and feet, and skin colour changes as the limbs cool down and then warm up again. It can be painful and disabling, and no one really knows what causes the problem. There are a few important dos and don'ts. Do not smoke tobacco. All smoking makes all circulatory disorders worse. Do not take any medications that make Raynaud's worse. Common culprits are the beta-blockers, such as atenolol, propranolol and metoprolol. Do keep your hands warm and wear gloves and socks as much as possible in the cold weather. One drug - nifedipine - is useful. It often improves symptoms considerably if you take about 60mg a day, but, like all drugs, it has side effects which means that some people are not able to take it. There are a couple of reports in the medical literature of using acupuncture to treat Raynaud's. A group of doctors in Germany gave their Raynaud's patients seven acupuncture treatments over a fortnight. They claimed that this reduced the number of attacks by more than 50 per cent.
FEAR OF CHOCOLATE
Following a stroke in November 2001, my husband was prescribed atorvastatin (also known as Lipitor) and clopidogrel (Plavix) to stop his arteries from getting blocked up. The artery to his brain was 60 per cent blocked at the time of his stroke. Our GP tells us that my husband more or less takes his life in his hands if he eats a square of chocolate. Going out for a meal is nerve-wracking for me as he chooses the most inappropriate items on the menu. How careful does he need to be?
The process that led to the narrowing of your husband's arteries has been going on for decades. His diet may have contributed to this, but there are also likely to be genetic factors involved. One of the drugs that he is taking (atorvastatin) will help to reduce his cholesterol. The other (clopidogrel) aims to prevent further blockages and, hopefully, will prevent another stroke. He should cut down on foods that are high in saturated fats (mostly animal fats and dairy products such as cream). Chocolate, particularly milk chocolate, has plenty of saturated fat in it, and should be considered a high-fat food. The occasional dietary lapse is not going to make any significant difference to your husband's health or longevity. If 95 percent of his food intake is according to his doctor's recommendations, you should not worry about what he does with the other 5 per cent.
Like one of your previous correspondents, I have had trouble with my Eustachian tubes for years. I am now 70 and my hearing is sometimes very badly affected. I am due to have grommets fitted to solve the problem. Is there any evidence that they will?
When your Eustachian tubes are blocked, the small space inside your ear (the middle ear) loses its normal connection with the outside world. Fluid collects inside this space and can't get out. The pressure within the space is unable to equalise with the pressure in the surrounding atmosphere. A grommet creates a tiny hole in the eardrum that lets air get into the middle ear. This allows the pressure to equalise and helps to get rid of any fluid. Getting a bit of fresh air into your middle ear should definitely have a beneficial effect on your hearing, unless your hearing loss is being caused by something else.
HAVE YOUR SAY: READERS WRITE
Several suggestions, including one from a consultant neurologist, for the questioner whose wife has spasmodic contractions of her leg muscles:
MF from London writes: About 10 years ago, I suffered agonising leg cramps at night-time. Taking two tablets of potassium (99mg strength) every evening has banished them completely.
AJ from Dorset says: Try a banana a day.
The neurologist: Your correspondent's wife may have the restless legs syndrome. This usually responds either to simple lifestyle measures, or to medication.
She should ask her GP for a referral to a neurologist.
BD discovered the cause of her recurrent conjunctival haemorrhages: I suffered identical symptoms in my right eye from time to time. It always cleared up after a few days. Finally, the penny dropped. Prior to each haemorrhage I had been on a long car drive and had left warm air blowing on the windscreen, which must have dried out my eye fluid. Since I discovered the cause, I have had no recurrence of the problem.
Send questions and suggestions to: A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182; or e-mail firstname.lastname@example.org. Dr Kavalier regrets that he is unable to respond personally to questionsReuse content